Anesthesiology

Neurologic Complications of Neuraxial Analgesia/Anesthesia: Drug-related neurologic complications

General Information

When performing neuraxial procedures, the right drug injected into the wrong place (e.g., local anesthetic [LA] injected intravascularly) or the wrong drug injected into the right place (e.g., 2-chloroprocaine injected intrathecally) can both cause neurologic complications.

1. Systemic Local Anesthetic Toxicity

Unrecognized injection of large doses of LA into an epidural vein during neuraxial analgesia/anesthesia can result in systemic symptoms, including neurologic and cardiac toxicity in severe cases.

a. Incidence

The incidence of systemic LA toxicity has significantly decreased since the mid-1980s, when 0.75% bupivacaine was withdrawn from obstetric anesthesia practice and the use of test doses and incremental dosing of local anesthetics increased. In the ASA Closed Claims Database, there have been no claims for maternal death secondary to intravascular injection of LA since before 1990, reflecting this change in practice.

LA toxicity is almost exclusively related to epidural anesthesia when large doses of drug may be injected, particularly for cesarean delivery (the small doses of LA used in spinal anesthesia make LA toxicity a rarity). Increasing use of TAP (transversus abdominus plane) blocks for post-cesarean analgesia may result in more cases.

LA toxicity has also been reported secondary to unintentional intravenous administration of epidural infusions.

b. Symptoms

Symptoms usually appear in the following order as local anesthetic plasma levels rise:

  • circumoral tingling

  • light-headedness

  • tinnitus

  • restlessness

  • muscle twitching

  • seizures and loss of consciousness

  • cardiovascular depression

  • respiratory depression

  • cardiac arrest

Atypical presentation can occur in up to 40% of cases, with only cardiovascular signs of toxicity and a delayed onset of 5 minutes or more.

Bupivacaine is much more cardiotoxic than other LAs, and cardiac toxicity in the form of severe ventricular arrhythmias may develop before or concurrently with seizure activity.

c. Treatment

Support oxygenation and ventilation, secure the airway with an endotracheal tube to prevent aspiration of gastric contents, give anticonvulsants if necessary, and administer advanced cardiac life support in the event of a cardiac arrest. While these measures are being initiated, the "Lipid Rescue Kit" should be brought to the bedside and the lipid emulsion administered as soon as possible.

Benzodiazepines are recommended as anticonvulsants due to their minimal cardiac depressant action. Propofol can be used instead, but in small doses to avoid further cardiac depression and hypotension. Propofol should not be considered as an alternative to lipid emulsion, because it will cause further hemodynamic instability in the high doses necessary.

Epinephrine is highly arrhythmogenic, so smaller doses are recommended for use during cardiac arrest. Avoid vasopressin, if possible.

Lipid Emulsion Treatment Protocol

  1. Give intralipid 20% intravenously: 1.5 mL/kg over 1 minute

  2. Follow immediately with an infusion at a rate of 0.25 mL/kg/min

  3. Continue chest compressions (lipid must circulate)

  4. Repeat bolus every 3-5 minutes up to 3 mL/kg total dose until circulation is restored

  5. Continue infusion for at least 10 minutes after hemodynamic stability is restored. Increase the rate to 0.5 mL/kg/min if blood pressure declines.

  6. A maximum total dose of 8 mL/kg is recommended.

d. Prevention

Aspiration of epidural catheter after placement to check for blood

Negative aspiration of blood does not guarantee that the catheter is not intravascular, particularly with single-holed catheters. Use of a 1-mL syringe generates lower negative pressures than larger syringes, but may still collapse a small vessel and prevent a positive aspiration.

Test Doses

This is the most reliable method for detecting intravascular or intrathecal catheter placement. Commonly, 3 mL of LA (1.5% or 2% lidocaine, 0.25% bupivavcaine) with 15 mcg epinephrine is used.

The use of epinephrine in obstetric patients has raised some concerns. It has low specificity for detecting intravascular catheter placement in this population, who may have considerable heart rate variability during labor. Injecting between contractions when heart rate is more stable improves specificity. It should be used with extreme caution, if at all, in patients with known cardiac disease or who have severe preeclampsia or other causes of hypertension. Intravenous epinephrine can also have adverse effects on uteroplacental circulation that lead to nonreassuring fetal heart tracings.

Incremental dosing

All LAs should be administered in incremental doses to protect against systemic toxicity. Catheters can migrate into epidural veins or through a nick in the dura, so despite an initial negative test dose, re-dosing should always be incremental with or without another test dose.

Using L-bupivacaine or ropivacaine instead of bupivacaine

These LAs have lower cardiotoxicity than bupivacaine, but the rare occurrence of systemic toxicity may not justify the extra cost.

2. Intrathecal Local Anesthetic Toxicity

Nerve roots in the intrathecal space, especially poorly myelinated sacral roots, are very susceptible to chemical insult. Various LAs have been implicated.

a. 5% Hyperbaric Lidocaine

Intrathecal injection of 5% hyperbaric lidocaine has been linked to several cases of cauda equina syndrome and, more commonly, transient neurologic symptoms (TNS).The incidence of cauda equina syndrome is unknown but rare. TNS occurs in 3% or less of the obstetric population, versus 20% in the surgical population.

The reason for the much lower incidence in parturients is unknown. Use of the lithotomy position and doses greater than 60 mg increase the risk of TNS. Pain radiating from the low back and buttocks to the posterior thighs is similar in both conditions. Cauda equina syndrome results in permanent neurologic damage, whereas TNS symptoms usually last less than a week with no residual deficit.

Should hyperbaric lidocaine still be used intrathecally? In the absence of an alternate short-acting drug, it continues to be used in small doses for short procedures in the United States, but is unavailable in some other countries.

b. 2-Chloroprocaine

Unintentional intrathecal injection of large doses of 2-chloroprocaine have been associated with several reports of chronic adhesive arachnoiditis. Investigation revealed the probable cause to be a combination of low pH and the presence of an antioxidant, sodium metabisulfite, in the solution.

Newer formulations have addressed these issues, but care should still be taken to avoid intrathecal injection of large doses, despite the minimal risk of neurologic toxicity. Other case reports of arachnoiditis have implicated preservatives present in previous formulations of lidocaine and bupivacaine.

3. Epidural Drug Toxicity

Rapid vascular uptake, dispersal through the intervetebral foramina, and well-protected nerve roots, make the epidural space quite resistant to chemical insult. There are multiple case reports of unintended epidural injection of drugs, but only a few cases of neurologic damage. Drugs mistakenly injected and their effects include:

Potassium chloride: profound sensory and motor blockade. One case of permanent paraplegia.

Ephedrine/epinephrine: severe hypertension, but no neurologic deficits.

Insulin: significant decrease in blood glucose, but no neurologic sequelae.

Succinylcholine: muscle fasciculations of longer duration than if given i.v., but no neurologic damage.

Ondansetron: no problems.

Many of these cases occur due to confusion between intravenous line ports and epidural ports when injecting a drug or connecting an intravenous solution. Different connectors have been designed to prevent this mode of drug error, but they are not readily available on the market yet.

Epidural infusion tubing without injection ports, color-coded labels, bar-coding, and the use of different syringe sizes for different drugs all help reduce drug error, but there is no substitute for careful reading and double-checking before administering any medications.

What's the Evidence?

Neal, JM, Bernards, CM, Butterworth, JF. "ASRA Practice Advisory on Local Anesthetic Systemic Toxicity". Reg Anesth Pain Med. vol. 35. 2010. pp. 152-61.

(The ASRA guidelines provide an evidence-based approach to prevention, diagnosis, and treatment of local anesthetic systemic toxicity.)

Toledo, P. "The role of lipid emulsion during advanced cardiac life support for local anesthetic toxicity". Int J Obstet Gynecol . vol. 20. 2011. pp. 60-3.

(An excellent review of the evidence and guidelines for use of lipid emulsion in the setting of ACLS.)

Ajmal, M. "Accidental intrathecal injection of aminophylline in spinal anesthesia". Anesthesiology . vol. 114. 2011. pp. 998-1000.

(A case report of a drug switch during spinal anesthesia that led to devastating complications.)
You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters